fb pixel
 

Blog

Painkillers And Fever Fighters

As most of us are struggling with coughs, colds and other winter afflictions, many of us turn to pills and potions to help us through the days and nights.

The two main medications that can help are:
(1) paracetamol – also known as acetaminophen in the Americas.
(2) and, ibuprofen – part of the non-steroidal anti-inflammatory drug family.

Both of these help reduce fever and pain. Ibuprofen also helps to reduce swelling so can be a good choice for maladies like sore throats or tonsillitis.

Many of you reading this blog are part of the international community here in Switzerland or neighbouring France. As we travel between different countries for business, family or holiday reasons, we often pick up painkillers from round the world and so our international medication collection grows!

As the threshold between a safe dose and an overdose with these drugs is pretty low, it is important to know what generic drug we are taking. Nearly every medication has two names – the generic name (ie the ‘proper’ pharmaceutical name) eg paracetamol, acetaminophen or ibuprofen, and also the brand name which is often different in different countries.
Examples for paracetamol/acetaminophen include Tylenol, Panadol, Dolliprane, Dafalgan, Calpol and many more.
Examples for ibuprofen include Advil, Algifor, Calprofen, Motrin and many more.

So it is important to read each label of the medicines we plan to take, particularly the generic name and the dose, whether or not they are tablets, suppositories or hot drinks eg Lemsip. Be careful not to ‘double dose’ by taking two different brands of the same generic medicine. This is particularly easy when there are some called ‘paracetamol’ and some called ‘acetaminophen’ – they are the same drug!

No Comment

Post A Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.